Colorado, 2011

Winter Storm and Winter Weather in Colorado, April 3 to 4, 2011

April 3 to 4, 2011 · NWS GJT · 13 events in 13 counties and zones

A moist Pacific trough produced significant snowfall in the mountains of western Colorado and lower elevation areas of northwest Colorado.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific trough produced significant snowfall in the mountains of western Colorado and lower elevation areas of northwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 3, 3:19 AM MST, 41 minutes earlier.

Area forecast discussion, Apr 3, 3:19 AM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
419 AM MDT SUN APR 3 2011

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
A STRONG COLD FRONT AND THE ASSOCIATED UPPER TROF ARE POISED TO MOVE
INTO THE NRN PORTION OF THE CWA EARLY THIS MORNING...THEN PUSH INTO
THE GRAND VALLEY BY AROUND NOON...THEN TO OUR SOUTHERN BORDER BY
00Z MON. STRONG DYNAMICAL FORCING AND FRONTOGENESIS SEEN IN AND
NEAR THE FRONT PROMISES TO BRING A GOOD BURST OF PCPN. SNOW LEVELS
WILL QUICKLY LOWER BEHIND THE FRONT AND TO ALL VALLEY LOCATIONS BY
THIS EVENING. GUSTY POSTFRONTAL WINDS WILL CAUSE CONSIDERABLE
BLOWING AND DRIFTING SNOW OVER THE HIGHER ELEVATIONS. CURRENT
HIGHLIGHTS IN GOOD SHAPE AND WILL LEAVE AS IS. TEMPERATURE WISE
HIGHS WILL BE REACHED EARLY THIS MORNING OVER THE NORTHERN AND
CENTRAL PORTIONS OF THE CWA WITH FALLING TEMPERATURES THIS
AFTERNOON. TONIGHT WILL BE MUCH COLDER AND THE NWRLY FLOW ALOFT
WILL KEEP OROGRAPHIC SHOWERS GOING THROUGH THE NIGHT AIDED BY STEEP
LAPSE RATES...ESPECIALLY OVER THE HIGHLIGHT AREAS. HOWEVER PCPN
INTENSITY WILL DECREASE AS THE NIGHT PROGRESSES AS MUCH DRIER AIR
LIES BEHIND THE FRONT.

HEIGHTS WILL BEGIN TO RISE MONDAY AS HIGH PRESSURE STARTS TO REBUILD
OVER THE GRT BASIN AND EXPECT BY 18Z PRECIP WILL HAVE ENDED IN MOST
LOCATIONS. WOULD NOT BE SURPRISED IF WE END UP HAVING TO CANCEL
SOME HIGHLIGHTS A BIT EARLIER THAN THE EXPIRATION TIME OF 9 AM.
SOME RESIDUAL MOISTURE WILL LINGER OVER THE NORTH MONDAY NIGHT AND
WOULD NOT RULE OUT A FLURRY OR TWO. OTHERWISE EXPECT A COOL NIGHT
WITH CLEAR SKIES OVER THE SWRN HALF OF THE CWA.

RECORD-BREAKING HIGH TEMPS YESTERDAY WILL DROP 20 TO 30 DEGREES
BEHIND TODAYS COLD FRONT AND REMAIN BELOW SEASONAL NORMALS THROUGH
MONDAY.

.LONG TERM...TUESDAY THROUGH SUNDAY...
ON TUESDAY THE WESTERN U.S. RIDGE FLATTENS AS A SHORTWAVE RIDES ALONG
THE U.S./CA BORDER. A WEAK FRONT LINKED TO THE TAIL END OF THIS
SHORTWAVE WILL PASS OVERHEAD WED. IT PHASES WITH A TROUGH TRAVELING
THROUGH AZ AND NM AND WILL BRING INCREASING CLDS AND A SCATTERED
PRECIP. ON THURSDAY A STRONG STORM IS PROJECTED TO DEVELOP OVER THE
GREAT BASIN AND MOVE SE. IT'S ASSOCIATED COLD FRONT MOVES INTO NW CO
AND NE UT THU AFTERNOON.  THEN ACCORDING TO THE GFS AND ECMWF...THE
FRONT STALLS WHEN THE MAIN TROUGH DIGS SOUTH AND RETROGRADES A BIT
THU NIGHT AND FRI NIGHT. THE FRONTAL BAND REMAINS ALMOST STATIONARY
OVER THE FORECAST AREA UNTIL SATURDAY WHEN THE MAIN TROUGH GRADUALLY
MOVES OVERHEAD.

&&

.AVIATION...
VFR CONDITIONS EXPECTED EARLY TODAY THOUGH STRONG GUSTY WINDS WILL
CAUSE WIDESPREAD MECHANICAL AND MOUNTAIN WAVE RELATED TURBULENCE NEAR
TAF SITES...ESPECIALLY KASE AND KEGE. A STRONG COLD FRONT WILL MOVE
THROUGH THE AREA FROM LATE MORNING THROUGH THIS EVENING...CAUSING
ALL TAF SITES TOMORROW TO EXPERIENCE PERIODS OF MVFR...AND POSSIBLE
IFR...UNDER RAIN AND SNOWSHOWERS.

&&

.HYDROLOGY...
LOCAL RIVER GAUGES INDICATING SOME RISE AND INCREASED FLOWS TO AREA
RIVERS DUE TO WARM TEMPS AND SNOWMELT.  THESE READINGS ARE WELL BELOW
ANY ACTIONS LEVELS SO NO CONCERNS ATTM BUT WILL CONTINUE TO KEEP AN
EYE ON GAUGES AS THIS WARMING WILL INCREASE SNOWMELT FURTHER
INCREASING RIVER FLOWS AND HEIGHTS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM 6 AM TODAY UNTIL 9 AM MDT MONDAY
     FOR ZONES 001>003-005-017>019.
     WINTER STORM WARNING FROM 6 AM TODAY UNTIL 9 AM MDT MONDAY FOR
     ZONES 004-009-010-012-013.

UT...WINTER WEATHER ADVISORY FROM 6 AM TODAY UNTIL 9 AM MDT MONDAY
     FOR ZONES 023-025.

SHORT TERM.....MC
LONG TERM......CJC
AVIATION.......TGR
HYDROLOGY......TGR
Hazardous weather outlook, Apr 3, 3:08 AM MST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
408 AM MDT SUN APR 3 2011

COZ001>014-017>023-UTZ022>025-027>029-041100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
408 AM MDT SUN APR 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

A SIGNIFICANT STORM WILL MOVE THROUGH THE AREA TODAY THROUGH
EARLY MONDAY...WITH WINTER STORM WARNINGS FOR MANY MOUNTAIN
LOCATIONS...WITH SNOW ADVISORIES IN EFFECT FOR THE NORTHERN
VALLEYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY...

THE NEXT CHANCE FOR ANY SIGNIFICANT WEATHER IS WEDNESDAY NIGHT AND
THURSDAY WHEN ANOTHER STRONG PACIFIC STORM IS PROJECTED TO MOVE OVER
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

MC/CJC

In the hours before

Local storm report, Apr 3, 1:12 AM MST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
212 AM MDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     NON-TSTM WND GST 3 E RIFLE               39.55N 107.72W
04/03/2011  M67 MPH          GARFIELD           CO   ASOS

&&

EVENT NUMBER GJT1100319

MALEKSA
Local storm report, Apr 3, 1:13 AM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
213 AM MDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 PM     NON-TSTM WND GST 1 ESE CRAIG             40.51N 107.53W
04/02/2011  M62 MPH          MOFFAT             CO   ASOS

&&

EVENT NUMBER GJT1100320

MALEKSA
Local storm report, Apr 3, 1:14 AM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
214 AM MDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     NON-TSTM WND GST 1 S MEEKER              40.04N 107.89W
04/02/2011  M51 MPH          RIO BLANCO         CO   ASOS

&&

EVENT NUMBER GJT1100321

MALEKSA
Local storm report, Apr 3, 1:15 AM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
215 AM MDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     NON-TSTM WND GST 3 NNE GRAND JUNCTION    39.12N 108.53W
04/02/2011  M48 MPH          MESA               CO   ASOS

&&

EVENT NUMBER GJT1100322

MALEKSA
Local storm report, Apr 3, 1:16 AM MST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
216 AM MDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     NON-TSTM WND GST 1 ESE VERNAL            40.44N 109.51W
04/02/2011  M46 MPH          UINTAH             UT   ASOS

&&

EVENT NUMBER GJT1100323

MALEKSA
Local storm report, Apr 3, 1:17 AM MST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
217 AM MDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     NON-TSTM WND GST 3 WSW RED MOUNTAIN PASS 37.88N 107.74W
04/03/2011  M87 MPH          SAN JUAN           CO   MESONET

&&

EVENT NUMBER GJT1100324

MALEKSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather, 4 winter storm. Local standard time, as filed.

Winter Storm, Elkhead and Park Mountains

When
April 3, 4:00 AM MST to April 4, 5:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 9 to 15 inches was measured across the area. Winds gusted 20 to 30 mph and produced local blowing and drifting snow.

Winter Weather, Lower Yampa River Basin

When
April 3, 4:00 AM MST to 5:00 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Snowfall of 3 to 4 inches was measured across the area. Winds gusted 20 to 30 mph and produced local blowing and drifting snow.

Winter Storm, Flattop Mountains

When
April 3, 5:00 AM MST to April 4, 5:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 10 to 14 inches was measured across the area. Winds gusted 20 to 25 mph and produced local blowing and drifting snow.

Winter Weather, Roan and Tavaputs Plateaus

When
April 3, 5:00 AM MST to 5:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall of 4 to 6 inches was measured across the area. Winds gusted 20 to 35 mph and produced local blowing and drifting snow.

Winter Weather, Central Yampa River Basin

When
April 3, 5:00 AM MST to 9:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall of 2 to 5 inches was measured across the area. Winds gusted 20 to 30 mph and produced local blowing and drifting snow.

Winter Weather, Upper Yampa River Basin

When
April 3, 6:00 AM MST to 8:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall of 4 to 6 inches was measured across most of the area.

Winter Storm, Grand and Battlement Mesas

When
April 3, 8:00 AM MST to April 4, 1:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Department of Highways
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall of 12 to 14 inches was measured across most of the area. Winds gusted 20 to 30 mph and produced local blowing and drifting snow.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
April 3, 9:00 AM MST to 5:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall of 5 to 7 inches was measured above the 7000 foot level. Winds gusted 20 to 35 mph and produced local blowing and drifting snow.

Winter Weather, Central Colorado River Basin

When
April 3, 9:00 AM MST to 8:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 2 to 7 inches was measured across the eastern half of the area. Winds gusted 20 to 30 mph and produced local blowing and drifting snow.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
April 3, 10:00 AM MST to April 4, 5:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 9 to 15 inches was measured across the area. Winds gusted 20 to 35 mph and produced local blowing and drifting snow.

Winter Weather, West Elk and Sawatch Mountains

When
April 3, 10:00 AM MST to April 4, 5:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall of 4 to 10 inches was measured across the area. Locally heavier amounts included 14 inches at Schofield Pass. Winds gusted 20 to 35 mph and produced local blowing and drifting snow.

Winter Weather, Northwestern San Juan Mountains

When
April 3, 11:00 AM MST to April 4, 6:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches was measured across the area. Winds gusted 25 to 50 mph and produced areas of blowing and drifting snow.

Winter Weather, Southwestern San Juan Mountains

When
April 3, 11:00 AM MST to April 4, 3:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches was measured across the area. Winds gusted 25 to 50 mph and produced areas of blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314276, 314283, 314280, 314281, 314284, 314282, 314277, 314285, 314288, 314278, 314279, 314286, 314287.